Texas, 2009

Heat in Texas, July 15, 2009

July 15, 2009 · NWS EWX · 1 event in 1 county or zone

A heat related death occurred in Austin TX.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A heat related death occurred in Austin TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 15, 2:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 15, 2:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
316 PM CDT WED JUL 15 2009

.DISCUSSION...
NO REAL CHANGE IN THE SHORT TERM. RIDGE WILL DOMINATE WITH MOSTLY
SUNNY AND HOT DAYS. GFS AND NAM ARE CLOSE WITH MAX TEMPS AND HAVE
STAYED WITHIN TWO DEGREES THROUGH DAY TWO.

MODELS SHOW SOME CHANGES STARTING OVER THE WEEKEND. A WEAK COLD
FRONT IS SHOWN TO DROP INTO NORTH TEXAS AND SLIDE INTO EAST TEXAS.
THE HIGH WILL SHIFT SLIGHTLY TO THE WEST AND THIS MAY ALLOW SOME
CONVECTION TO SNEAK INTO THE EASTERN COUNTIES. NAM IS A BIT MORE
AGGRESSIVE WITH THIS...BUT HAVE BACKED OFF TOWARD GFS. OF COURSE WE
ARE ONLY TALKING ABOUT SLIGHT CHANCES. THIS FRONT WILL STALL TO
OUR EAST AND SLIGHT CHANCES FOR THUNDERSTORMS WILL OCCUR WITH
DAYTIME HEATING SUN THROUGH WED AND SPREAD TO THE WEST ON WED.

TEMPS FROM SUN THROUGH THE END OF THE PERIOD LOOK MUCH TOO COOL.
HAVE INCREASED HIGHS 5 TO 8 DEGREES ON MOST DAYS. THE POSSIBLE
BUST FOR ME WILL BE IF IT DOES RAIN EARLY AFTERNOON MON...HIGHS
WILL STAY LOW. BUT...SINCE POPS ARE SO LOW...WILL BOLDLY TO HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 101  77 102  75 /  -   -   -   10  10
AUSTIN BERGSTROM INTL AIRPORT  75 101  75 101  74 /  -   -   -   10  10
NEW BRAUNFELS MUNI AIRPORT     73 101  74 101  74 /   0  -   -   10  10
BURNET MUNI AIRPORT            75 100  76 100  75 /  -   -   -   10  10
DEL RIO INTL AIRPORT           78 102  79 102  78 /   0  -   -   -   -
GEORGETOWN MUNI AIRPORT        76 100  76 100  74 /  -   -   -   10  10
HONDO MUNI AIRPORT             74 101  75 100  74 /   0  -   -   10  -
SAN MARCOS MUNI AIRPORT        74 100  75 100  74 /  -   -   -   10  10
LA GRANGE - FAYETTE REGIONAL   76  99  74  99  73 /  -   -   -   10  20
SAN ANTONIO INTL AIRPORT       77 100  77 100  77 /   0  -   -   10  10
STINSON MUNI AIRPORT           76 100  76 100  76 /   0  -   -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/10
Hazardous weather outlook, Jul 15, 4:12 AM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
512 AM CDT WED JUL 15 2009

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
512 AM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Travis

When
July 15, 4:00 PM CST
Where
Travis forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

A man was found unresponsive in his vehicle in South Austin in the late afternoon. He had been working outside for several days during the heat wave. Appears to be some underlying causes of death, with heat being a contributing factor.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Travis2009-07-15MaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172664.